What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 20, 2:39 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 20, 2:39 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
339 PM EDT Sat Jul 20 2019
.DISCUSSION...
Upscale convection is well underway across the western Great Lakes
region. The first convective system is moving across western Lower
Michigan with a second convective line moving across Wisconsin.
Airmass across southern Lower Michigan has rapidly destabilized
early this afternoon, with MLCAPE values exceeding 2 kJ/kg. Limiting
factor for solid line organization remains the veered out weakly
sheared background flow over the southern third of the Lower
Peninsula. First convective line is showing signs of cellular
fragmentation along the southern half of the line due to the poorer
cold pool balance. Expect the second line to sweep up the southern,
lagging portion of the first line as the evening wears on. This may
help re-established a period of re-intensification. Pockets of
severe wind gusts will be the primary threat with this evening;s
activity.
The composite outflow boundary will likely become the new synoptic
scale boundary overnight into Sunday. The heat dome to the south
will stall the progress of the boundary and may serve as a focal
mechanism for additional elevated shower and storm development from
the Metro region south to the Ohio border during the day Sunday.
Sunday will be cooler and less humid than the past few days, with
highs residing closer to the more typical lower 80s. The downward
trend will continue into Monday as cooler / drier air settles in
place under deep northwest flow.
High pressure builds into the region Tuesday into Wednesday as
negative vorticity advection positions overhead in the wake of a
departing midlevel trough. Just a slight chance of showers and
storms on Tuesday afternoon as the associated thermal trough swings
through. Otherwise, predominantly dry and pleasant summertime
weather will continue on through to the late week as the high
pressure drifts through the southern Great Lakes and flow aloft
becomes more zonal. 850mb temps in the teens C during this time will
keep surface temperatures in a seasonable range with highs in the
upper 70s to lower 80s and lows in the 50s and 60s.
&&
.MARINE...
Southwest flow, with gusts less than 20 knots, will continue into
this evening ahead of a slowly southward-moving cold front. Ahead of
the cold front, a very unstable and moist airmass will continue to
promote scattered to numerous thunderstorms across all of the local
waters, with the exception being much of the northern Lake Huron
basin. Any thunderstorm that occurs will be capable of producing
erratic wind gusts in excess of 34 knots, small hail, and frequent
cloud to ground lightning in addition to erratic waves. Light
northerly flow will be ushered in behind the cold front beginning
tonight and continuing into Sunday, with a lingering chance of
thunderstorms mainly across Lake St. Clair and western Lake Erie as
the cold front stalls. High pressure building into the region from
the west will then allow for drier weather to return for early next
week, with occasionally moderate northerly flow across the Lake
Huron basin as cooler air is ushered across the region.
&&
.HYDROLOGY...
A very unstable and moist airmass will continue to remain in place
across southeast Michigan heading into early tonight ahead of a
slowly southward-moving cold front approaching from northern Lower
Michigan. Scattered to numerous clusters of thunderstorms will
continue to impact much of the region through the evening hours, and
will continue to bring the potential for localized very heavy
rainfall rates (1-2 inches per hour) and totals (1-3+ inches). These
clusters of thunderstorms will also have the potential to train
and/or backbuild, increasing the residence time of activity over
certain areas. Where the heaviest rain falls, significant poor
drainage and small stream flooding will be likely, along with the
potential for localized flash flooding. Flash flooding will be most
likely where the heaviest rain falls across areas that saw 2-4
inches of heavy rain yesterday (far southern Detroit metro towards
Ypsilanti, and portions of Livingston, Oakland, Shiawassee, and
Genesee counties), although will still be possible across other
areas that see several inches of rain in short periods of time.
The thunderstorm threat will diminish considerably towards midnight,
with another round of showers and thunderstorms possible south of
the M-59 corridor on Sunday as the cold front stalls across far
southern Lower Michigan. Locally heavy rainfall will again be
possible with this activity, with flooding risk exacerbated by rain
that falls on already saturated ground. Drier weather will then
return early next week as high pressure builds across the region.
&&
.PREV DISCUSSION...
Issued at 134 PM EDT Sat Jul 20 2019
AVIATION...
Lingering anticyclonic flow across much of the airspace will
continue to deter convective chances for at least a few more hours.
In the meantime, southwest surface flow will continue to re-advect
higher near-surface moisture while almost full insolation allows for
rapid destabilization. Expect a fairly robust cu field to quickly
develop mid/late afternoon as a response, with a few thunderstorms
possibly developing mainly north of the southern TAF sites in the
19z-21z timeframe. Greater thunderstorm potential will arrive by
this evening, as ongoing MCS/squall line over east-central Wisconsin
passes by largely to the north, but secondary MCS development in its
wake quickly pushes southeast towards the airspace. Current timing
projects arrival of this activity roughly 21z-00z at KMBS and KFNT,
and 22z/23z-02z at the remaining TAF sites. Brief periods of IFR
flight conditions will be possible as this activity rolls through,
along with brief gusty winds. Outside of thunderstorm-induced winds,
prevailing southwest flow will occasionally gust to 20 knots at
times this afternoon, before gaining more of a northerly component
heading into tonight as a cold front slowly sags south across the
airspace. Period of MVFR ceilings will be possible towards sunrise
as the front stalls along the southern TAF corridor. Depending on
evolution of afternoon/evening MCS/convection early in the period,
potential exists for additional activity overnight, but confidence
too low to include in the TAFs at this time.
For DTW...Current TEMPO group accounts for thunderstorm complex
arrival in the 23z-03z. Uncertainty still exists regarding the
strength of the convection and whether it will feature more in the
way of multicell clusters or as a squall line. Either way, IFR
conditions will be possible along with wind gusts in excess of 30
knots with the thunderstorm arrival. Low confidence in thunderstorm
trends tonight into Sunday, and will be dependent on evolution of
convection this evening.
DTW THRESHOLD PROBABILITIES...
* Moderate for a cig aob 5kft through the period.
* High for tstorms in KDTW airspace 23z-03z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory until 8 PM EDT this evening for MIZ047>049-053>055.
Excessive Heat Warning until 8 PM EDT this evening for MIZ060>063-
068>070-075-076-082-083.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...Mann/TF
MARINE.......IRL
HYDROLOGY....IRL
AVIATION.....IRL
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Jul 20, 3:20 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
420 PM EDT Sat Jul 20 2019
MIZ060>063-068>070-075-076-211200-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-
420 PM EDT Sat Jul 20 2019
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Tonight
An Excessive Heat Warning remains in effect through this evening.
Please refer to the latest forecasts and statements for details.
A Severe Thunderstorm Watch is in effect until 10 pm EDT. A round of
thunderstorms is between 5 PM and midnight, with damaging wind near
60 mph as the primary hazard. Localized heavy rainfall is also
possible which could lead to significant flooding or flash flooding
of poor drainage and other prone areas. Storm motion will be from
west to east around 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Sunday as a cold front moves
toward the Ohio border.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MIZ047>049-053>055-211200-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
420 PM EDT Sat Jul 20 2019
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Tonight
A Heat Advisory remains in effect through this evening. Please refer
to the latest forecasts and statements for details.
A Severe Thunderstorm Watch is in effect until 10 pm EDT. A round of
thunderstorms is between 4 PM and midnight, with damaging wind near
60 mph as the primary hazard. Localized heavy rainfall is also
possible which could lead to significant flooding or flash flooding
of poor drainage and other prone areas. Storm motion will be from
west to east around 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Sunday as a cold front moves
toward the Ohio border.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-211200-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
420 PM EDT Sat Jul 20 2019
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Tonight
An Excessive Heat Warning remains in effect through this evening.
Please refer to the latest forecasts and statements for details.
A Severe Thunderstorm Watch is in effect until 10 pm EDT. A round of
thunderstorms is between 4 PM and midnight, with damaging wind near
60 mph as the primary hazard. Localized heavy rainfall is also
possible which could lead to significant flooding or flash flooding
of poor drainage and other prone areas. Storm motion will be from
west to east around 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Sunday as a cold front moves
toward the Ohio border.
.SPOTTER INFORMATION STATEMENT...
Spotters have been activated.
MIZ082-083-211200-
Lenawee-Monroe-
420 PM EDT Sat Jul 20 2019
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Tonight
An Excessive Heat Warning remains in effect through this evening.
Please refer to the latest forecasts and statements for details.
A round of thunderstorms is between 6 PM and midnight, with damaging
wind near 60 mph as the primary hazard. Localized heavy rainfall is
also possible which could lead to significant flooding or flash
flooding of poor drainage and other prone areas. Storm motion will be
from west to east around 40 mph.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a chance of thunderstorms Sunday as a cold front moves
toward the Ohio border.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
MANN
In the hours before
Special weather statement, Jul 20, 3:17 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
417 PM EDT Sat Jul 20 2019
MIZ047-202115-
Midland MI-
417 PM EDT Sat Jul 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR MIDLAND COUNTY UNTIL 515 PM
EDT...
At 416 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Clare to near Alma. Movement was east at
35 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Coleman and Pleasant Valley around 430 PM EDT.
Edenville around 450 PM EDT.
Other locations impacted by these storms include Laporte, Averill,
Gordonville, Bombay, Porter Township, Poseyville, Hope and North
Bradley.
People attending DOW Great Lakes Bay Invitational should prepare to
seek safe shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Michigan.
LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
4348 8417 4348 8437 4347 8437 4347 8461
TIME...MOT...LOC 2016Z 258DEG 29KT 4380 8475 4338 8472
IRLSpecial weather statement, Jul 20, 3:33 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
433 PM EDT Sat Jul 20 2019
MIZ053-202115-
Saginaw MI-
433 PM EDT Sat Jul 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAGINAW COUNTY UNTIL 515
PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ithaca, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Marion Springs around 445 PM EDT.
Merrill around 450 PM EDT.
St. Charles around 505 PM EDT.
Other locations impacted by this storm include Brant, Nelson, Swan
Creek, Shiawassee National Wildlife Refuge, Garfield, Hemlock,
Fenmore and Shields.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Michigan.
LAT...LON 4348 8437 4348 8402 4313 8402 4313 8436
4347 8437
TIME...MOT...LOC 2032Z 262DEG 28KT 4331 8449
IRLSpecial weather statement, Jul 20, 3:53 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
453 PM EDT Sat Jul 20 2019
MIZ047-048-053-202200-
Bay MI-Saginaw MI-Midland MI-
453 PM EDT Sat Jul 20 2019
...SIGNIFICANT WEATHER ADVISORY FOR BAY...SAGINAW AND EASTERN MIDLAND
COUNTIES UNTIL 600 PM EDT...
At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bentley to near Marion Springs. Movement was
east at 25 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Bentley around 500 PM EDT.
Chesaning and Pinconning around 510 PM EDT.
Bridgeport around 535 PM EDT.
Birch Run around 550 PM EDT.
Frankenmuth around 600 PM EDT.
Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Gera, Buena Vista Township,
Indiantown, Bombay and Hemlock.
People attending Rock the Island Festival, DOW Great Lakes Bay
Invitational, and Tall Ship Celebration should prepare to seek safe
shelter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Michigan.
LAT...LON 4391 8404 4392 8387 4374 8391 4369 8388
4362 8368 4359 8370 4322 8370 4322 8393
4314 8393 4313 8436 4383 8437 4383 8417
4400 8417 4400 8405
TIME...MOT...LOC 2052Z 267DEG 23KT 4393 8411 4329 8429
IRL